IM Board Review

Postoperative delirium in a 64-year-old woman

Author and Disclosure Information

 

References

APPROACH TO ALTERED MENTAL STATUS

1. Which of the following risk factors predisposes this patient to postoperative delirium?

  • Hyponatremia
  • Polypharmacy
  • Family history of dementia
  • Depression

Altered mental status, or encephalopathy, is one of the most common yet challenging conditions in medicine. When a consult is placed for altered mental status, it is important to determine the affected domain that has changed from the patient’s normal state. Changes can include alterations in consciousness, attention, behavior, cognition, language, speech, and praxis and can reflect varying degrees of cerebral dysfunction.

Common causes of postoperative delirium
Delirium, defined as an acute change in attention and consciousness,1 can be a manifestation of a wide range of conditions, including infection, toxic encephalopathy, electrolyte disturbances, intoxication, and cardiorespiratory dysfunction (Table 1). Conversely, an isolated alteration in speech, language, behavior, or praxis should suggest an underlying neurologic or psychiatric substrate in the early evaluation for delirium.

Electrolyte abnormalities

Disorders of sodium homeostasis are common in hospitalized patients and may contribute to the onset of delirium. Hyponatremia is especially frequent and often iatrogenic, with a prevalence significantly higher in women (2.1% vs 1.3%, P = .0044) and in the elderly.2

Neurologic manifestations are often the result of cerebral edema due to osmolar volume shifts.3–6 Acute hyponatremic encephalopathy is most likely to occur when sodium shifts are rapid, usually within 24 hours, and is often seen in postoperative patients requiring significant volume resuscitation with hypotonic fluids.6 Young premenopausal women appear to be at especially high risk of permanent brain damage secondary to hyponatremic encephalopathy,7 a finding that may reflect the limited compliance within the intracranial vault and lack of significant involutional parenchymal changes that occur with aging.8–11

Aging also has important effects on fluid balance, as restoration of body fluid homeostasis is slower in older patients.12

Hormonal effects of estrogen appear to play a synergistic role in the expression of arginine vasopressin in postmenopausal women, further contributing to hyponatremia.

Although our patient has mild hyponatremia, there has been no acute change in her sodium balance since admission to the hospital, and so it is unlikely to be the cause of her acute delirium. Her mild hyponatremia may in part be from hypo-osmolar maintenance fluids with dextrose 5% and 0.45% normal saline.

Mild chronic hyponatremia may affect balance and has been associated with increased mortality risk in certain chronic disease states, but this is unlikely to be the main cause of acute delirium.

Polypharmacy

Patients admitted to the hospital with polypharmacy are at high risk of drug-induced delirium. In approaching delirium, a patient’s medications should be evaluated for interactions, as well as for possible effects of newly prescribed drugs. New medications that affect cytochrome P450 enzymes warrant investigation, as do drugs with narrow therapeutic windows that the patient has been using long-term.

Consultation with a clinical pharmacist is often helpful. Macrolides, protease inhibitors, and nondihydropyridine calcium channel blockers are common P450 inhibitors, while many anticonvulsants are known inducers of the P450 system. Selective serotonin reuptake inhibitors and diuretics can lead to electrolyte imbalances such as hyponatremia, which may further predispose to bouts of delirium, as described above.

The patient’s extensive list of psychoactive medications makes polypharmacy a significant risk factor for delirium. Quetiapine and venlafaxine both cause sedation and increase the risk of serotonin syndrome. However, in this case, the patient does not have marked fever, rigidity, or hyperreflexia to corroborate that diagnosis.

Dementia

The Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5), defines dementia as a disorder involving cognitive impairment in at least 1 cognitive domain, with a significant decline from a previous level of functioning.1 These impairments need not necessarily occur separately from bouts of delirium, but the time course for most forms of dementia tends to be progressive over a subacute to chronic duration.

Dementia increases the risk for acute confusion and delirium in hospitalized patients.13 This is partly reflected by pathophysiologic changes that leave elderly patients susceptible to the effects of anticholinergic drugs.14 Structural changes due to small-vessel ischemia may also predispose patients to seizures in the setting of metabolic derangement or critical illness. Diagnosing dementia thus remains a challenge, as dementia must be clearly distinguished from other disorders such as delirium and depression.

The acute change in this patient’s case makes the isolated diagnosis of dementia much less likely than other causes of altered mental status. Also, her previous level of function does not suggest a clinically significant personal history of impairment.

Mental illness

Several studies have examined the link between preoperative mental health disorders and postoperative delirium.15–17 Depression appears to be a risk factor for postoperative delirium in patients undergoing elective orthopedic surgery,15 and this includes elderly patients.16 While a clear etiologic link has yet to be determined, disruption of circadian rhythm and abnormal cerebral response to stress may play a role. Studies have also suggested an association between schizophrenia and delirium, though this may be related to perioperative suspension of medications.17

Bipolar disorder has not been well studied with regard to postoperative complications. However, this patient has had a previous episode of decompensated mania, therefore making bipolar disorder a plausible condition in the differential diagnosis.

CASE CONTINUED: ACUTE DETERIORATION

Without a clearly identifiable cause for our patient’s acute confusional state, neurology and medical consultants recommend neuroimaging.

Computed tomography (CT) and magnetic resonance imaging (MRI) without contrast are ordered and performed on postoperative day 11 and demonstrate chronic small-vessel ischemic disease, consistent with our patient’s age, as well as frontotemporal atrophy. There is no evidence of mass effect, bleeding, or acute ischemia.

Overnight, she becomes obtunded, and the rapid response team is called. Her vital signs appear stable, and she is afebrile. Basic laboratory studies, imaging, and electrocardiography are repeated, and the results are unchanged from recent tests. She is transferred to the intensive care unit (ICU) for closer monitoring.

Next Article:

Bedside manners: How to deal with delirium

Related Articles